Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Meds and Lipoatrophy
Aug 6, 2005

I started on meds in 96. Crix, epivir and zerit. I switched the crix to sustiva in 99 and then the zerit to combivir in 2004. So as of now, i am on Sustiva and Combivir. I love the daily routine of 1 pill in morning and 2 at night. My question is - Can i expect to regain the fat i lost in my face? the reason i am asking is that i have done new-fill, spent approx. 10,000 on it and have not gotten much satisfaction. I have an appointment to see if i should get permanent inplants in my cheeks and temples, but know that this will also be expensive....

Am I jumping the gun here? Can I expect to regain the fat in my face? Will insurance ever cover procedures to help lipoatrophy sufferers?

I would love to have high self esteem again and go out more..

Thanks....

Response from Dr. Wohl

Unfortunately, it is not clear whether facial fat loss is reversible and if it is at what rate fat can be expected to return.

The large switch studies looked at limb fat rather than facial fat, which is harder to measure. Those studies show a slow but significant improvement after the switch from d4T but often this was often not very noticeable by the study participants. It is suspected that since it took years to get this degree of fat wasting, it may well take years to regain much of the fat lost.

Your experience with New-Fill is unfortunate. I have no experience with implants and there are really no data that I know of regarding their use in this situation. See if you can meet others who have had this done before you get the surgery.

As far as insurance covering this, it is an uphill battle but always worth a try. A letter from your doctor may help but do not get your hopes up too high that they will be sympathetic.

DW



Previous
Choosing meds
Next
"Typical" Treatment

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement